Skip to main content
eScholarship
Open Access Publications from the University of California

Pharmacologically-induced Recreational Priapism: Case Report and Review

  • Author(s): Kunas, Grace
  • Smereck, Janet A.
  • Ladkany, Diana
  • Davis, Jonathan E.
  • et al.
Abstract

Introduction: Priapism, a time-sensitive urologic emergency, is associated with hematologic disorders, malignancies, trauma, pharmaceuticals, and recreational drugs.

Case Report: A 51-year-old male presented with 36 hours of priapism after recreational use of nonprescribed pharmaceuticals including an oral phosphodiesterase inhibitor and intracorporally injected erectile medications, together with unspecified quantities of cocaine and alcohol. Venous blood gas confirmed ischemic priapism. Detumescence was achieved with intracavernosal phenylephrine injection, aspiration, and irrigation.

Conclusion: This case highlights the risk that recreational use of vasoactive medications by patients who seek to prolong sexual activity may lead to delayed presentation for ischemic priapism

Main Content
Current View